Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 20, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 16, 2015, 2:03 PM CDT for Kiowa County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2015, 2:03 PM CDT (19:03 UTC)
- Expired
- Apr 16, 2015, 2:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kiowa County, KS
The radar
The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 2:14 PM CDT | HAIL 1 | 4 Se Mullinville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
203
WUUS53 KDDC 161903
SVRDDC
KSC097-161945-
/O.NEW.KDDC.SV.W.0020.150416T1903Z-150416T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
203 PM CDT THU APR 16 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 245 PM CDT
* AT 202 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF MULLINVILLE...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GREENSBURG AND MULLINVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3739 9940 3739 9955 3772 9955 3773 9903
TIME...MOT...LOC 1902Z 210DEG 28KT 3755 9943
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
059
WWUS53 KDDC 161918
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT THU APR 16 2015
KSC097-161945-
/O.CON.KDDC.SV.W.0020.000000T0000Z-150416T1945Z/
KIOWA KS-
218 PM CDT THU APR 16 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR CENTRAL KIOWA COUNTY...
AT 217 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF GREENSBURG...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED. AT 215 PM CDT...QUARTER SIZE HAIL WAS
REPORTED 4 MILES SOUTHEAST OF MULLINVILLE.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GREENSBURG AND MULLINVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3742 9941 3747 9952 3772 9948 3773 9903
TIME...MOT...LOC 1917Z 215DEG 26KT 3758 9936
HAIL...1.25IN
WIND...60MPH
$$
UMSCHEID794
WWUS53 KDDC 161941
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
241 PM CDT THU APR 16 2015
KSC097-161950-
/O.EXP.KDDC.SV.W.0020.000000T0000Z-150416T1945Z/
KIOWA KS-
241 PM CDT THU APR 16 2015
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIOWA COUNTY WILL
EXPIRE AT 245 PM CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. SMALL HAIL AND
VERY HEAVY RAINFALL CAN BE EXPECTED ACROSS THE NORTHEASTERN HALF
OF KIOWA COUNTY THROUGH 330 PM CDT.
LAT...LON 3742 9941 3747 9952 3772 9948 3773 9903
TIME...MOT...LOC 1939Z 210DEG 28KT 3758 9936
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:21 PM CDT, 42 minutes earlier.
Area forecast discussion, Apr 16, 1:21 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 121 PM CDT THU APR 16 2015 ...UPDATED SHORT TERM SECTION... .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 120 PM CDT THU APR 16 2015 IN THE SHORT TERM, A FEW (2-3) ROUNDS OF CONVECTION ARE ANTICIPATED THROUGH HE NEXT 24 TO 36 HOURS OR SO AS A LARGE UPPER LOW MOVES TOWARD THE REGION WITH FORCING FOR ASCENT, AND PERSISTENT MID LEVEL MOISTURE ADVECTION TO MAINTAIN INSTABILITY FOR A PROLONGED PERIOD. THE FIRST ROUNDS ARE EXPECTED ALREADY EARLY THIS AFTERNOON AS THE NESTED 4 KM NAM AND HRRR MODELS HAVE GENERALLY AGREED ON CONVECTIVE INITIATION BETWEEN AROUND 2 AND 4 PM, AND RAPIDLY DEVELOPING INTO A MULTICELLULAR LINE AFTER AN HOUR OR SO OF SLOWER GROWING DISCREET CELLS. THE INITIAL ROTATING STORMS GENERALLY WEST OF HIGHWAY 83 SHOULD BE CAPABLE OF PRODUCING HAIL LARGER THAN GOLFBALLS AND DAMAGING WIND BEFORE THE STORMS BECOME MORE CLUSTERED OR LINEAR, PRESENTING A SLIGHTLY SMALLER HAIL THREAT AND STILL DAMAGING WIND THREAT THROUGH THE HIGHWAY 283 AND 183 CORRIDORS INTO THE EARLY EVENING HOURS. THESE MODEL SOLUTIONS COULD BE INTERFERED WITH BY THE EXTENSIVE STRATUS ACROSS THE AREA REDUCING THE SEVERE THREAT. ANOTHER ROUND OF THUNDERSTORMS WILL PROBABLY OCCUR LATE TONIGHT INTO THE OVERNIGHT AND POSSIBLY STILL ONGOING EARLY FRIDAY MORNING, WITH A CONTINUED HAIL IF NOT AN ISOLATED WIND THREAT AS WELL, ALTHOUGH SOME BL STABILITY SHOULD HINDER THE WIND THREAT. THE DYNAMICS OF THE UPPER LOW WILL DRIVE A DRY SLOT THROUGH THE REGION OF FRIDAY, BUT NOT BEFORE LATE MORNING/EARLY AFTERNOON DESTABILIZATION CONTRIBUTES TO YET ANOTHER SEVERE EPISODE WITH AS GOOD OR BETTER CAPE AND SHEAR COMBINATIONS. TEMPERATURES WERE RAISED FOR FRIDAY MORNING, FOLLOWING THE NAM AND GFS, AS OVERNIGHT CONVECTION SHOULD LIMIT THE RADIATIONAL COOLING. ADDITIONALLY THE POPS WERE RAISED LOWERED FRIDAY MORNING AND INCREASED ALONG THE MOISTURE TRANSPORT AXIS INTO FRIDAY AFTERNOON WITH A MODEL CONSENSUS. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 1152 AM CDT THU APR 16 2015 FRIDAY NIGHT INTO SATURDAY WE WILL STILL BE DEALING WITH THE SLOW- MOVING UPPER LOW, BUT BY THIS TIME THE LOW WILL BE SEVERELY OCCLUDED WITH THE DRY INTRUSION WORKING IN FAST FROM THE SOUTHWEST. IN FACT, FRIDAY NIGHT LOOKS RATHER DRY NOW WITH THE SYNOPTIC DRY INTRUSION ACROSS MUCH OF KANSAS. WE HAVE REDUCED POPS AS A RESULT FRIDAY NIGHT. AS WE HEAD INTO SATURDAY, ANY DAYTIME HEATING WILL PROMOTE SHOWER AND ISOLATED THUNDERSTORM DEVELOPMENT AS THE CORE OF THE MID LEVEL CYCLONE WALLOWS SLOWLY EASTWARD INTO FAR WESTERN KANSAS. WE WILL MAINTAIN THE 20-40 POPS ACROSS MAINLY THE NORTHERN AND EASTERN ZONES WITH A DRY FORECAST ACROSS FAR SOUTHWEST KANSAS. WHAT IS LEFT OF THE LOW WILL FINALLY PULL AWAY SATURDAY NIGHT INTO EARLY SUNDAY WITH FAIRLY STRONG NORTH WINDS TO FOLLOW DURING THE DAY SUNDAY. WE COULD STILL SEE SOME WRAP-AROUND LIGHT PRECIPITATION IN THE WEAKENING MID LEVEL DEFORMATION AXIS, HENCE THE 20 TOP 30 POPS FOR MUCH OF THE AREA. LOOKING BEYOND THE WEEKEND, WE WILL ENTER A NORTHWEST FLOW PATTERN ON THE SOUTHWEST SIDE OF A LARGE-SCALE UPPER TROUGH ACROSS THE GREAT LAKES REGION. THE ATMOSPHERE WILL BE FAIRLY COOL EARLY NEXT WEEK AS A RESULT WITH LARGE SCALE HIGH PRESSURE AT THE SURFACE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 112 PM CDT THU APR 16 2015 SEVERE STORMS ARE EXPECTED LATER THIS AFTERNOON AND EARLY EVENING, AND WILL BE ACCOUNTED FOR IN LOCAL TERMINALS. THE CONVECTION IS MODELED BY THE CONVECTIVE ALLOWING MODELS TO GO FAIRLY MULTICELLULAR, OR A BROKEN LINE WITH BOTH HAIL AND WIND THREAT EARLY INTO THE EVENING, BUT BEGINNING AS ISOLATED TO SCATTERED AS EARLY AS 20-22 UTC. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 70 49 69 / 70 60 60 50 GCK 52 68 44 69 / 60 60 60 40 EHA 51 67 42 66 / 60 30 30 30 LBL 54 70 46 69 / 60 50 40 30 HYS 53 69 49 71 / 80 70 60 50 P28 56 71 54 72 / 70 60 60 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RUSSELL LONG TERM...UMSCHEID AVIATION...RUSSELL
Hazardous weather outlook, Apr 16, 4:57 AM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT THU APR 16 2015 KSZ030-031-043>046-061>066-074>081-084>090-171000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT THU APR 16 2015 ...SEVERE THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDS WEATHER RISK... FRIDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. ELEVATED FIRE WEATHER RISK. SATURDAY... ELEVATED SEVERE THUNDERSTORM RISK. SUNDAY... NO HAZARDS. MONDAY... NO HAZARDS. TUESDAY... NO HAZARDS. WEDNESDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM AND INTO TONIGHT FOR LARGE HAIL AND DAMAGING WIND ACROSS MUCH OF SOUTHWESTERN KANSAS. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Apr 16, 12:30 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1230 PM CDT THU APR 16 2015 KSZ087-088-161815- MEADE KS-CLARK KS- 1230 PM CDT THU APR 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND EASTERN MEADE COUNTIES UNTIL 115 PM CDT... AT 1229 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES EAST OF ACRES...MOVING NORTH AT 35 MPH. ANOTHER THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF MEADE...ALSO MOVING NORTH AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MEADE...ASHLAND...MINNEOLA...FOWLER...ENGLEWOOD...ACRES AND CLARK STATE LAKE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3701 10034 3746 10033 3746 9957 3700 9971 TIME...MOT...LOC 1729Z 191DEG 32KT 3710 9980 UMSCHEID
Special weather statement, Apr 16, 1:23 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 123 PM CDT THU APR 16 2015 KSZ078-080-088-089-161915- COMANCHE KS-KIOWA KS-FORD KS-CLARK KS- 123 PM CDT THU APR 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CLARK...NORTHWESTERN COMANCHE... SOUTHEASTERN FORD AND WESTERN KIOWA COUNTIES UNTIL 215 PM CDT... AT 123 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF CLARK STATE LAKE...MOVING NORTH AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ASHLAND...BUCKLIN...MULLINVILLE...FORD...BLOOM...ENGLEWOOD...SITKA... KINGSDOWN...ACRES AND CLARK STATE LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3702 9958 3702 10005 3772 9981 3772 9931 TIME...MOT...LOC 1823Z 201DEG 31KT 3743 9966 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 12:30 PM CDT | Special Weather Statement | DDC | Clark | 45 min |
| Apr 16, 1:23 PM CDT | Special Weather Statement | DDC | Clark | 52 min |
| Apr 16, 2:28 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 32 min |
| Apr 16, 2:53 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| Apr 16, 3:00 PM CDT | Special Weather Statement | DDC | Pratt | 60 min |
| Apr 16, 3:19 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 56 min |
| Apr 16, 4:01 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.